Drugs Home > Tobramycin Inhalation Solution Overdose

As with any medication, it's possible to overdose on tobramycin inhalation solution. However, the exact overdose symptoms are unknown at this time, since no overdoses have been reported. Treatment may include administering certain drugs, giving fluids through an intravenous line, and other forms of supportive care.

 

Can You Use Too Much Tobramycin Inhalation Solution?

Tobramycin inhalation solution (Bethkis®, Tobi®) is an inhaled antibiotic used in the treatment of cystic fibrosis. As with most medicines, it is possible to use too much tobramycin inhalation solution. The specific effects of an overdose would likely vary, however, depending on a number of factors, including the tobramycin inhalation solution dosage and whether it was used with any other medications or substances.
 

Effects of an Overdose

There have been no reported cases of a tobramycin inhalation solution overdose. There have been reports of overdoses with the active ingredient in the medication (tobramycin), when given as an intravenous (IV) injection (an injection into a vein). Based on these reports, possible symptoms of an overdose may include:
 
  • Dizziness
  • Ringing in the ears
  • Hearing loss, especially loss of high-tone hearing
  • Failure of the lungs to properly function (respiratory failure)
  • A whirling or spinning sensation
  • Muscle weakness and paralysis.
 
However, tobramycin inhalation solution is breathed into the lungs, not given as an injection. Because very little of the drug enters the bloodstream with normal use, serious side effects from an overdose are unlikely to occur, especially if the overdose is small.  
 

Treatment for a Tobramycin Inhalation Solution Overdose

Treatment for this type of overdose may vary, but will mostly involve supportive care. Supportive care consists of treating any symptoms that occur as a result of the overdose. For example, supportive treatment for this type of overdose may include:
 
  • Intravenous (IV) fluids
  • Close monitoring of the kidneys and lungs
  • Hearing tests
  • Blood tests to determine how much of the drug is in the bloodstream.
 
Seek immediate medical attention if you or someone you know may have overdosed on this medication.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.